How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 17032
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

MY dog ate one of my Carbatrol pills, She is a Cavalier

Customer Question

MY dog ate one of my Carbatrol pills
JA: Thanks. Can you give me any more details about your issue?
Customer: She is a Cavalier King Charles...about 20 lb.s She swallowed about 3/4 of a Carbatrol pill...almost 300mg.
JA: OK got it. Last thing — Dog Veterinarians generally expect a deposit of about $19 to help with your type of question (you only pay if satisfied). Now I'm going to take you to a page to place a secure deposit with JustAnswer. Don't worry, this chat is saved. After that, we will finish helping you.
Submitted: 11 months ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 11 months ago.

Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.

How long ago did this happen?

How is she just now?

Customer: replied 11 months ago.
It happened about 20 minutes ago....She seems fine right now. But I'm worried!
Customer: replied 11 months ago.
Do you think she'll be okay?
Expert:  Dr. B. replied 11 months ago.

Thank you,

Now the good news is that this is a drug we use in dogs, so it isn't an outright poisoning. That said, considering the dose and her weight, this is quite a high dose (3x the dose we use in dogs). Therefore, we could see some adverse signs like sedation, potential liver problems, vomiting and nystagmus (flickering eyeball movement).

With those in mind and since she just had this, we'd be best to err on the side of caution. Ideally, we'd want to induce vomiting now. To induce vomiting at home, you can administer 3% hydrogen peroxide orally at a dose of 1ml per pound. (2 teaspoons per 10 pounds of body weight). You can give it via dropper, syringe, turkey baster – we just want to get it in. After giving this orally, move the abdomen around or get your wee one walking about to get things mixing. This should usually lead to vomiting. If it is unsuccessful after 10 minutes then it can be repeated twice more. And if we still have no vomiting, then you'd need to consider seeing your local vet (or ER vet) so that apomorhpine (a very strong injectable emetic) can be administered just get this out of the stomach and avoid any adverse issues.

As well or alternatively, you can also use activated charcoal at this stage. This is available over the counter from the pharmacy (ask for the high strength version in grams, not the one for gas since you will need a lot of these) and works by binding any remaining material in the stomach. For activated charcoal, we tend to give 1-4 grams per pound every 8 hrs. This can be mixed with food to be fed or with water to syringe feed (do note that it stains, so keep it away from white carpets/clothes). This will just limit how much is absorbed and reduce the intoxication risk here.

Finally, after the above, we do want to try to address any potential GI upset here for the next 24-48 hours. To do so, you can consider offering a light diet option for a few days. Examples of an easily digestible diet include cooked white rice with boiled chicken, boiled white fish, scrambled egg, or meat baby food (as long as its free from garlic or onion powder). Ideally, we want to offer this as small frequent meals to keep the stomach settled.

Further to this, if we see any hints of nausea, then we can also treat with an antacid. Common OTC options we can use here would be Pepcid (More Info/Dose @ http://www.petplace.com/article/drug-library/library/over-the-counter/famotidine-pepcid) or Zantac (More Info/Dose @ http://www.petplace.com/article/drug-library/library/over-the-counter/ranitidine-hcl-zantac). These are usually given 20 minutes before offering food to allow absorption and of course you want to double check with your vet before use if your wee one has any know health issues or is on any medications you haven't mentioned.

Overall, this is a very high dose and there are some real risks here. Still, since it was 20 minutes ago, we would be best to use the above now to stop her from absorbing the drug (which will cause the signs and won't have happened yet if she is fine just now) and limit those risks for her.

Just in case you need a local emergency vet, you can check @ http://www.vetlocator.com/ or via

http://www.veccs.org/index.php?option=com_hospitals&nationid=1&Itemid=193

Please take care,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )

Expert:  Dr. B. replied 11 months ago.

-----------------------------------------------------------------------------------------------------------------

**Please make sure to rate my answer when you are satisfied as this is the only way I am credited for helping you (there is no further charge for this). IF you have any lingering questions or concerns, please stop and reply to me via the REPLY or CONTINUE CONVERSATION button with the issue you have. I will be happy to continue further and do everything I can to provide you with the service you seek. Thank you. :)